Colorado, 2022

Wildfire in Colorado, May 24 to 31, 2022

May 24 to 31, 2022 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes 2 miles west of Durango.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes 2 miles west of Durango.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 24, 1:13 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, May 24, 1:13 PM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
213 PM MDT Tue May 24 2022

.SHORT TERM...(Tonight through Wednesday night)
Issued at 206 PM MDT Tue May 24 2022

The low pressure system has crossed over the Divide into the High
Plains leaving us in northwest flow aloft. On the backside of the
low moisture trapped under steep lapse rates aloft has resulted in
some instability. Terrain-driven showers have already developed
across the higher terrain. These showers and a few embedded
thunderstorms are expected to continue until this evening. The May
sun angle has moderated surface temperatures and therefore
limited where snow can accumulate, which is around 8-9 kft and
above. Wet bulb temperatures could still support wet snow and or
graupel below these elevations, but accumulation is unlikely.
Areas along the Divide, mainly the Park Range down through the
Sawatch, could see snow amounts of a few inches, but the scattered
showers are hit or miss. Across the Four Corners region the
deeper mixing and post frontal gradient has resulted in wind gusts
upwards of 25-35 mph. The surface conditions in these areas have
struggled to moisten so the RH has been hovering around 10-15%.
Therefore red flag conditions are expected to continue through the
early evening under the current warnings.

Models continue to show showers dissipating this evening and clouds
clearing out tonight. Some of the high valleys like the upper Yampa,
central Colorado and upper San Juan may still see freezing
temperatures tonight. The upper Yampa and central Colorado still
have the best chances for a widespread freeze, while at these other
locations the freeze potential seems to be more localized. Went
ahead and upgraded the freeze watch to a warning with no expansions
at this time. Warm advection develops tonight under a ridge that
will build in behind the departing low. Therefore conditons dry out
and warm up. Wind speeds will be relatively light across the area.
Marginal red flag conditions look to be possible tomorrow afternoon
in the vicinity of the Four Corners, but remain localized. Highs
will be 5 to 10 degrees warmer than today with mostly sunny skies.

.LONG TERM...(Thursday through Tuesday)
Issued at 206 PM MDT Tue May 24 2022

The latest models are in good agreement with a ridge moving in from
the west Wednesday night and Thursday to warm the region under
mostly sunny skies and generally light westerly breezes. Hot on the
heels of the ridge, a low slides into the Pacific Northwest Friday
that will tighten the pressure gradient across the West to bring
stronger southwest winds to the region, especially in the northern
areas with gusts 30 to 40 mph. As the low drops into the northern
Great Basin Saturday, it opens into a stationary longwave trough
that will tend to stay in place through mid next week. This pattern
will keep eastern Utah and Western Colorado under a strong
southwesterly flow with strong winds persisting through the weekend
and into next week. The stronger winds gusting 30 to 40 mph will
shift south into the Four Corners area over the weekend.  Expect
critical fire weather conditions each day from Friday through Monday
for southeastern Utah and southwestern Colorado. The longwave trough
will allow shortwave troughs to drop farther south bringing
unsettled weather mostly to the northern half of the region Saturday
through Tuesday. Something to watch for in the long range would be a
shortwave trough digging deeper into the south bringing a
possibility of unwelcome lightning and increased risk for fire
starts in the southern mountains over the weekend into next week.
Stay tuned to keep up to date on the forecast and to plan for
your weekend activities.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1123 AM MDT Tue May 24 2022

Expect mostly VFR conditions across the region, the exception
being afternoon scattered showers and isolated thunderstorms
northeast of the line KVEL-KGUC over the higher terrain. MVFR
conditions with gusts of 25 to 35 mph are possible near showers.
ILS ceilings due to local shower activity are likely through about
02Z at KHDN, KEGE and KASE. West to northwest winds will be gusty this
afternoon, especially over southern portions of Utah and Colorado
with gusts close to 35kts forecast at KDRO after 19Z. Look for
showers to end around sunset with winds becoming terrain driven
overnight under an inversion layer.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue May 24 2022

Critical fire weather conditions will be found over much of
southeast Utah and western Colorado through this evening. These
conditions look more localized Wed and Thu as high pressure builds
overhead and winds relax a bit. A prolonged period of strong winds
is looking more likely across the region beginning Friday through
at least Monday. Strong southwest flow will stay in place raising
concerns for fire weather over the holiday weekend. A front could
move into the area which introduces the potential for lightning
starts after the upcoming warm and dry period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ207-290-294-
     295.

     Freeze Warning from midnight tonight to 9 AM MDT Wednesday for
     COZ005-008.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ490-491.

&&

SHORT TERM...KJS
LONG TERM...DB
AVIATION...TGJT
FIRE WEATHER...KJS
Hazardous weather outlook, May 24, 3:31 AM MST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Tue May 24 2022

COZ001>014-017>023-UTZ022>025-027>029-251045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Tue May 24 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Accumulating snowfall is likely over the divide mountains of North
and Central Colorado with only minor impacts to mountain passes
expected. Thunderstorm development will be possible over the
mountains and high valleys of western Colorado this afternoon.
Lightning and small hail or graupel will be the main threats. Critical
fire weather conditions are also expected over much of the Four
Corners region due to low humidity and gusty afternoon winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Risks for gusty afternoon winds and areas of critical fire
weather will remain through the midweek period and dry and warmer
conditions arrive. A stronger system moves in toward the weekend
and these hazardous fire weather conditions will become more
widespread by Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Animas River Basin

When
May 24, 5:00 PM MST to May 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The Perins Peak Fire began in mid May from unknown causes, 2 miles west of Durango, and grew to 106 acres before it was contained in early June.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025672.